Alert archive / West Virginia / River Flood Warnings in 2015
River Flood Warning 11, NWS Charleston, WV
NWS Charleston, WV issued this river flood warning at Mar 5, 2015, 11:49 AM EST for Cabell County, Wayne County, West Virginia; Lawrence County, Ohio; Boyd County, Kentucky. It took effect at Mar 6, 2015, 7:33 AM EST. It was in force for 33 hr.
The area
The counties it named.
The facts
- Issued
- Mar 5, 2015, 11:49 AM EST (16:49 UTC)
- In effect from
- Mar 6, 2015, 7:33 AM EST
- Expired
- Mar 7, 2015, 4:18 PM EST
- In force
- 33 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Boyd County, KY, Lawrence County, OH, Cabell County, WV, Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 66 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Ohio River near Huntington (HNTW2). The gauge peaked at 51.44 ft at Mar 6, 2015, 11:00 PM EST.
- Action stage
- 48 ft
- Minor stage
- 50 ft
- Moderate stage
- 55 ft
- Major stage
- 59 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03206000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this river flood warning went out at Mar 5, 10:19 AM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Mar 5, 10:19 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1019 AM EST THU MAR 5 2015
.SYNOPSIS...
WAVES OF LOW PRESSURE ALONG A FRONT WILL RESULT IN RAIN CHANGING TO
SNOW OVERNIGHT. ARCTIC HIGH PRESSURE CUTS OFF SNOW LATE THURSDAY
INTO THURSDAY NIGHT. HIGH PRESSURE GIVES DRY WEATHER FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
10 AM UPDATE...CURRENT FORECAST LOOKS GOOD. HEAVY SNOW WILL BE
TAPERING OFF FROM NORTHWEST TO SOUTHEAST THIS AFTERNOON. WINTER
STORM WARNING WILL BEGIN TO EXPIRE IN THE FAR NORTHWEST AT 18Z.
630 AM UPDATE...FORECAST ON TRACK. HEAVY SNOW MOVING INTO KANAWHA
VALLEY FROM SE KY...AND THIS WILL HEAD OFF INTO THE N LOWLANDS AND
N MOUNTAINS LATER THIS MORNING. SNOWFALL RATES OF 1 TO 2 INCHES
PER HR ARE POSSIBLE FROM HTS TO CRW AND IN THE COAL FIELDS UP TO 8
AM.
PREVIOUS FORECAST BELOW...
6 TO 10 INCHES OF SNOW HAS FALLEN ACROSS NE KY AND ALONG THE OH
RIVER AS OF 08Z. SHARP GRADIENT OVER THE COAL FIELDS INTO THE
KANAWHA VALLEY AS EXPECTED WITH MORE SLEET MIXING IN. THIS SHOULD
TURN TO ALL SNOW OVER THE NEXT FEW HRS. HAVE UPDATED TOTALS TO
REFLECT WHAT HAS ALREADY FALLEN AND ADDITIONAL EXPECTED. THIS
BRINGS STORM TOTAL IN THE 10 TO 14 INCH RANGE ACROSS NE KY AND
ALONG THE OH RIVER...8 TO 10 IN THE N LOWLANDS AND N MOUNTAINS...4
TO 7 ARND CRW METRO AREA...AND 3 TO 5 COAL FIELDS/SW VA/SE WV. OUR
SNOW FORECAST GRAPHIC IS AVAILABLE ON OUR WEBSITE UNDER THE NEWS
HEADLINE.
THE SNOW WILL WIND DOWN FROM WEST TO EAST AS THE DAY
PROGRESSES...WITH ONLY THE MOUNTAINS HANGING ON TO A LITTLE LIGHT
SNOW BY LATE AFTERNOON.
STRONG SURFACE HIGH WILL BUILD IN FROM THE NW OVER NIGHT. THIS WILL
ALLOW A GOOD CHUNK OF THE AREA TO DECOUPLE OVERNIGHT. THINK
LINGERING CLOUDS WILL DISSIPATE BY AND LARGE. THIS PRESENTS AN IDEAL
RADIATIONAL COOLING SETUP OVER A DEEP SNOWPACK. UNDERCUT ALL
GUIDANCE FOR LOWS TONIGHT. UNDERCUT THE GUIDANCE SIGNIFICANTLY
ACROSS NE KY/SE OH/W WV WHERE THESE LOCATIONS SHOULD DIP BELOW 0
PRETTY EASILY. SOME OF OUR COLDER SPOTS IN THESE AREAS WILL MAKE A
RUN FOR -10F. IF IT WERENT FOR ONGOING HIGH WATER IN THESE
LOCATIONS...THEY COULD EVEN DIP LOWER. THINK METRO AREAS ALONG THE
OH RIVER WILL BE WARMER GIVEN THE ONGOING HIGH WATER ON THE
OHIO...CONTRIBUTING TO POTENTIALLY MORE MOISTURE IN THE AIR AND
WARMER TEMPS.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
SOME WEAK DISTURBANCES MOVE NORTH OF THE REGION FOR FRIDAY THROUGH
SUNDAY...BUT INSUFFICIENT MOISTURE PREVENTS ANY PRECIPITATION. WILL
KEEP TEMPERATURES ON THE LOWER SIDE OF GUIDANCE DUE TO SNOW ON THE
GROUND.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
WNW FLOW ALOFT WITH A GENERAL TENDENCY FOR SLOWLY RISING HEIGHTS ON
THE ANTICYCLONIC SIDE OF THE JET SPELLS BASICALLY A TEMP/DEW/SKY
FCST. A WEAK COLD FRONT AND CORRESPONDING UPPER LEVEL S/W TROUGH
CROSS SUN INTO SUN NT...WITH THE SMALL CHANCE FOR SNOW SHOWERS N. A
POLAR PACIFIC HIGH FOLLOWS FOR THE EARLY PORTION OF THE NEW WORK
WEEK. A WARM WAVE APPROACHES FROM THE S DAY 7...AS THE CONFLUENCE
ZONE LIFTS N OF THE AREA...ALLOWING THE UPPER FLOW TO TURN SW AHEAD
OF A SOUTHERN STREAM S/W TROUGH.
LOWS SAT NT WERE CLOSE TO GUIDANCE...BUT DID A WARM RIDGE/COLD
VALLEY SEPARATION. OTHERWISE BLENDED IN WPC FOR LITTLE CHANGE ON
LOWS MON AND TUE NIGHTS. BLENDED IN WPC AND ECMWF FOR HIGHS THROUGH
THE PERIOD...A LITTLE LOWER SUN AND A LITTLE HIGHER ON TUE COMPARED
WITH PREVIOUS. OVERALL HAVE A STEADY TEMPERATURE TREND EARLY ON
WITH A SLOW MELT GIVEN LOWS AND DEW POINTS BELOW FREEZING AND HIGHS
IN THE 40S. TEMPERATURES AND DEW POINTS TREND UPWARD DURING THE
LATTER PORTION OF THE PERIOD PER AFOREMENTIONED HEIGHT RISES AND S
TO SE FLOW ON BACK SIDE OF EXITING HIGH PRESSURE...AND AHEAD OF WARM
WAVE APPROACHING FROM THE S.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
15Z THURSDAY THRU 12Z FRIDAY...
WIDESPREAD IFR/LIFR CONDITIONS IN SNOW...GENERALLY IMPROVING TO
MVFR WITH SNOW ENDING FROM NORTHWEST TO SOUTHEAST AFTER 17Z.
AFTER 22Z...MOST SNOW ENDED. CLEARING SPREADING SOUTHEAST BECOMING
MOSTLY CLEAR BY 06Z FRIDAY.
NW WINDS ON THE ORDER OF 5 TO 10 KTS WITH A FEW GUSTS TO 20 KTS
RIDGETOPS.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: SNOW MAY END FASTER THIS AFTERNOONO...AN
DCLEARING MAY BE FASTER TONIGHT.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
EST 1HRLY 09 10 11 12 13 14 15 16 17 18 19 20
CRW CONSISTENCY H H H H M M M H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H M M H H H H H
EKN CONSISTENCY H H H H H H H H M H H H
PKB CONSISTENCY H H H H M H H H H H H H
CKB CONSISTENCY M H H H H M M H H H H H
AFTER 12Z FRIDAY...
NO WIDESPREAD IFR CONDITIONS ARE EXPECTED AT THIS TIME.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR
WVZ005>008-013>020-024>040-046-047.
WINTER STORM WARNING UNTIL 1 PM EST THIS AFTERNOON FOR
WVZ009>011.
OH...WINTER STORM WARNING UNTIL 1 PM EST THIS AFTERNOON FOR OHZ066-
067-075-076-083>087.
KY...WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR KYZ105.
WINTER STORM WARNING UNTIL 1 PM EST THIS AFTERNOON FOR
KYZ101>103.
VA...WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR VAZ003-
004.
&&
SYNOPSIS...TRM/RPY/30
NEAR TERM...JMV/30
SHORT TERM...RPY
LONG TERM...TRM
AVIATION...JMV/30Hazardous weather outlook, Mar 5, 3:14 AM EST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 314 AM EST THU MAR 5 2015 KYZ105-VAZ003-004-WVZ005>008-013>020-024>040-046-047-060815- LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN- PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN- BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 314 AM EST THU MAR 5 2015 ...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... ...FLOOD WATCH IN EFFECT UNTIL 7 AM EST THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ101>103-OHZ075-076-085>087-WVZ009>011-060815- GREENUP-CARTER-BOYD-ATHENS-WASHINGTON-MEIGS-GALLIA-LAWRENCE OH-WOOD- PLEASANTS-TYLER- 314 AM EST THU MAR 5 2015 ...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... ...FLOOD WATCH IN EFFECT UNTIL 7 AM EST THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ066-067-083-084-060815- PERRY-MORGAN-JACKSON OH-VINTON- 314 AM EST THU MAR 5 2015 ...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Mar 5, 10:59 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1059 AM EST THU MAR 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 AM SNOW BUCKHANNON 38.99N 80.23W
03/05/2015 E7.5 INCH UPSHUR WV PUBLIC
&&
EVENT NUMBER RLX1500985
26Local storm report, Mar 5, 11:01 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1101 AM EST THU MAR 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM SNOW BOAZ 39.37N 81.49W
03/05/2015 M8.3 INCH WOOD WV PUBLIC
&&
EVENT NUMBER RLX1500987
26Local storm report, Mar 5, 11:03 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1103 AM EST THU MAR 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 AM SNOW WALKER 39.18N 81.38W
03/05/2015 E13.0 INCH WOOD WV PUBLIC
&&
EVENT NUMBER RLX1500989
26Local storm report, Mar 5, 11:18 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1118 AM EST THU MAR 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 AM SNOW HUNTINGTON 38.41N 82.43W
03/05/2015 M11.5 INCH CABELL WV PUBLIC
&&
EVENT NUMBER RLX1500990
TRMLocal storm report, Mar 5, 11:35 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1135 AM EST THU MAR 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM SNOW HUNTINGTON 38.41N 82.43W
03/05/2015 M8.0 INCH CABELL WV PUBLIC
SOUTH SIDE NEAR RIVER PARK.
&&
EVENT NUMBER RLX1500991
TRMLocal storm report, Mar 5, 11:38 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1138 AM EST THU MAR 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM SNOW 2 S ST. ALBANS 38.35N 81.82W
03/05/2015 M6.7 INCH KANAWHA WV PUBLIC
&&
EVENT NUMBER RLX1500992
26The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 10:16 PM EST | River Flood Warning | RLX | Mingo, Wayne | 37 hr |
| Mar 4, 10:21 PM EST | River Flood Warning | RLX | Cabell, Lincoln | 36 hr |
| Mar 4, 10:40 PM EST | River Flood Warning | RLX | Boone, Kanawha, Lincoln | 28 hr |
| Mar 5, 1:36 AM EST | River Flood Warning | RLX | Calhoun, Gilmer | 13 hr |
| Mar 5, 11:49 AM EST | River Flood Warning | RLX | Mason | 52 hr |
| Mar 5, 11:49 AM EST | River Flood Warning | RLX | Lawrence | 64 hr |
| Mar 5, 11:49 AM EST | River Flood Warning | RLX | Scioto | 56 hr |
Nearby
River Flood Warnings in West Virginia, 2015River Flood Warnings in Ohio, 2015River Flood Warnings in Kentucky, 2015Every river flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.